Optimal rates of decay for operator semigroups on Hilbert spaces

Jan Rozendaal, David Seifert*, Reinhard Stahn

*Corresponding author for this work

    Research output: Contribution to journalArticlepeer-review

    46 Citations (Scopus)


    We investigate rates of decay for C 0 -semigroups on Hilbert spaces under assumptions on the resolvent growth of the semigroup generator. Our main results show that one obtains the best possible estimate on the rate of decay, that is to say an upper bound which is also known to be a lower bound, under a comparatively mild assumption on the growth behaviour. This extends several statements obtained by Batty et al. (2016) [6]. In fact, for a large class of semigroups our condition is not only sufficient but also necessary for this optimal estimate to hold. Even without this assumption we obtain a new quantified asymptotic result which in many cases of interest gives a sharper estimate for the rate of decay than was previously available, and for semigroups of normal operators we are able to describe the asymptotic behaviour exactly. We illustrate the strength of our theoretical results by using them to obtain sharp estimates on the rate of energy decay for a wave equation subject to viscoelastic damping at the boundary.

    Original languageEnglish
    Pages (from-to)359-388
    Number of pages30
    JournalAdvances in Mathematics
    Publication statusPublished - 13 Apr 2019


    Dive into the research topics of 'Optimal rates of decay for operator semigroups on Hilbert spaces'. Together they form a unique fingerprint.

    Cite this